Colorado, 2007

Flash Flooding and Hail in Colorado, June 26, 2007

June 26, 2007 · NWS PUB · 33 events in 11 counties and zones

On June 26th, numerous severe thunderstorms occurred from the I-25 corridor to the far southeast plains, producing hail up to the size of baseballs, thunderstom wind gusts over 70 mph, a tornado, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

On June 26th, numerous severe thunderstorms occurred from the I-25 corridor to the far southeast plains, producing hail up to the size of baseballs, thunderstom wind gusts over 70 mph, a tornado, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 26, 1:18 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 26, 1:18 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT TUE JUN 26 2007

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

CURRENTLY...COLD FRONT HAS PUSHED THROUGH ALL OF THE EASTERN
PLAINS...WITH DEEP INSTABILITY DEVELOPING OVER MUCH OF THE EAST
IMMEDIATELY BEHIND THE BOUNDARY. CAPES IN THE 2000-3000 J/KG RANGE
COMMON ALONG AND EAST OF I-25...WITH A FEW SPOTS ALONG THE KS BORDER
NEAR 3500 J/KG AS OF 20Z. MOST AREAS NEAR CONVECTIVE TEMPS...WITH
VERY LITTLE CIN LEFT IN LAPS 19Z SOUNDINGS OVER THE EAST. LACK OF
STRONG UPPER FORCING SEEMS TO BE THE LIMITING FACTOR FOR STORMS
TODAY...WITH LIFT FROM VERY WEAK S/W TROUGH COMING OVER THE RIDGE
FIGHTING SUBSIDENCE ON THE WEST SIDE OF THE UPPER LOW OVER OKLAHOMA.
SUSPECT STRONG INSTABILITY WILL BE ENOUGH TO GET STORMS
GOING...ESPECIALLY LATER THIS AFTERNOON AS OUTFLOWS FROM MOUNTAIN
CONVECTION PUSH EAST INTO INCREASING INSTABILITY ON THE PLAINS. 0-6
KM SHEAR GENERALLY 30 KNOTS OR LESS WILL LIMIT SEVERE
THREAT...THOUGH WITH SUCH HIGH CAPES...CANT RULE OUR SOME HAIL UP
TO PERHAPS PING PONG BALL SIZE AND 50 KNOT WINDS.

TONIGHT...LEFT THE CURRENT SET OF GRIDS PRETTY MUCH INTACT...WITH
LIKELY POPS THIS EVENING OVER THE EASTERN MOUNTAINS AND SOUTHERN
I-25 CORRIDOR. ENOUGH MOISTURE IN PLACE FOR ISOLATED HEAVY
RAIN/FLASH FLOOD THREAT...THOUGH MOST LOCATIONS CAN HANDLE A QUICK
INCH OR 2 GIVEN DRY WEATHER THE LAST COUPLE WEEKS. WESTERN VALLEYS
AND MOUNTAINS WILL SEE MUCH LESS IN THE WAY OF ACTIVITY...WITH ANY
STORMS WEST OF THE SANGRES ENDING QUICKLY AFTER SUNSET.

WEDNESDAY...APPEARS A REPEAT PERFORMANCE OF CONVECTION IS
POSSIBLE...WITH STRONG INSTABILITY AND WEAK SHEAR REMAINING IN PLACE
OVER MUCH OF EASTERN COLORADO. HIGHEST POPS OVER THE EASTERN
MOUNTAINS AND I-25 CORRIDOR LOOK REASONABLE...WITH LACK OF FORCING
PERHAPS LIMITING THE EASTWARD EXTENT OF STORMS IN THE EVENING. MAX
TEMPS SHOULD REMAIN NEAR SEASONAL NORMALS...WITH GRIDS/GUIDANCE IN
GOOD AGREEMENT.  --PETERSEN

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...HEAVY RAINFALL LIKELY WEDNESDAY...
...HEAT WAVE EXPECTED TO START THIS WEEKEND...

WILL SEE MORE POTENTIAL FOR HEAVY RAINFALL WEDNESDAY AFTERNOON AND
EVENING. DEWPOINTS ARE EXPECTED TO REMAIN FAIRLY HIGH OVER THE
PLAINS...AND THIS WILL LEAD TO CAPE ONCE AGAIN IN THE 1500-2500
RANGE. WINDS ALOFT WILL BE A LITTLE WEAKER THAN ON TUESDAY...WHICH
WILL LIMIT THE SEVERE POTENTIAL. MID LEVEL WINDS WILL VEER TO A MORE
NRLY DIRECTION...AND THIS WILL CONTINUE TO PLACE THE GREATEST THREAT
OF SVR OR HVY RAINFALL TOWARD THE SOUTHERN PORTION OF THE CWA. NAM12
HAS BEEN CONSISTENTLY BLOWING UP CONVECTION OVR THE WET MTS AND
SANGRES/CULEBRA RANGE. THIS ACTIVITY MAY TAKE THE FORM OF AN
MCS..WHICH WILL SLOWLY SWD DURING THE OVERNIGHT HOURS.

COOLER WX WILL LINGER INTO THU...WHEN WE WILL ONCE AGAIN SEE THE
THREAT OF STORMS FIRING UP IN THE AFTERNOON HOURS. BY FRI THE UPPER
RIDGE WILL BEGIN TO BUILD...AND THIS WILL LEAD TO A DRY AND HOT
TREND THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. HAVE MADE FEW
SIGNIFICANT CHANGES TO THE GRIDS SINCE THIS PATTERN HAS BEEN VERY
CONSISTENT AND INHERITED GRIDS REFLECT THE EXPECTED TRENDS. DUE TO
INCREASED CONFIDENCE...HAVE BUMPED UP TEMPS ANOTHER DEGREE OR TWO
AND REMOVED POPS FOR EARLY NEXT WEEK...WHEN THE 596+ DM HIGH WILL
BE PARKED OVR THE 4 CORNERS REGION. DEBATED KEEPING MTN POPS IN
FOR THIS PERIOD...SINCE THE GFS RARELY PICKS UP TERRAIN DRIVEN
CONVECTION UNDER A RIDGE THIS FAR OUT. BUT IN THIS CASE...WITH
EXTREMELY LOW LAYER RH MOVING IN FROM THE WEST...IT LOOKS LIKE A
CLASSIC DRY PATTERN...WHEN EVEN THE MTS STAY PRECIP-FREE. GFS MOS
IS NOW PROGGING 100 DEGREE DAYS AT KPUB FOR SEVERAL CONSECUTIVE
DAYS EARLY NEXT WEEK...AND THIS WOULD CERTAINLY BE A POSSIBLE
OUTCOME GIVEN THE ANTICIPATED PATTERN. ALL OF THIS DRY AND HOT
WEATHER IS GOING TO DRAMATICALLY INCREASE THE FIRE RISK OVR SE
COLORADO. ROSE

&&

.AVIATION...

SCATTERED TSRA OVER MOST OF THE AREA TONIGHT...ESPECIALLY EAST OF
THE MOUNTAINS. TEMPO GROUPS FOR -TSRA AT KCOS AND KPUB LOOK
REASONABLE...WHILE VCTS SHOULD BE SUFFICIENT FOR KALS WHERE STORMS
WILL BE MORE ISOLATED. WILL LIKELY SEE BRIEF PERIODS OF MVFR OVER
THE PLAINS THROUGH ABOUT 04Z THIS EVENING AS STRONGER STORMS
DEVELOP.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/44
Hazardous weather outlook, Jun 26, 5:56 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE JUN 26 2007

COZ058>089-093>099-271300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE EASTERN 2/3RDS OF SOUTHEAST COLORADO...ESPECIALLY
FROM THIS AFTERNOON INTO THE EVENING.  A FEW OF THESE THUNDERSTORMS
ARE EXPECTED TO BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF PING PONG
BALLS...DEADLY LIGHTNING AND PERIODS OF INTENSE RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS...WITH THE THREAT OF
HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING WEDNESDAY AND THURSDAY. FOR FRIDAY THROUGH MONDAY...
THERE WILL BE A LOW PROBABILITY OF THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS...WITH THE MAIN THREAT BEING LOCALLY GUSTY WINDS AND A
FEW CLOUD TO GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE TODAY AND TONIGHT...ESPECIALLY OVER THE EASTERN 2/3RDS OF
SOUTHEASTERN COLORADO.

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Huerfano

When
June 26, 2:10 PM MST to 2:15 PM MST
Where
Huerfano County, 11 mi NE of Farisita
Measured
1 in hail
Reported by
Public
Coordinates
37.862, -104.928

Hail, Custer

When
June 26, 2:11 PM MST to 2:16 PM MST
Where
Custer County, 7 mi W of Westcliffe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.130, -105.599

Hail, Huerfano

When
June 26, 2:28 PM MST to 2:40 PM MST
Where
Huerfano County, 10 mi NNW of Walsenburg to 7 mi WNW of Walsenburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.754, -104.850

Hail, Fremont

When
June 26, 2:41 PM MST to 2:46 PM MST
Where
Fremont County, Florence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -105.120

Hail, Huerfano

When
June 26, 2:55 PM MST to 3:00 PM MST
Where
Huerfano County, 2 mi WSW of Walsenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.609, -104.814

Hail, Pueblo

When
June 26, 2:55 PM MST to 3:00 PM MST
Where
Pueblo County, 3 mi SSE of Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -104.959

Hail, Huerfano

When
June 26, 3:15 PM MST to 3:20 PM MST
Where
Huerfano County, 7 mi S of Walsenburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.519, -104.780

Hail, Crowley

When
June 26, 3:25 PM MST to 3:30 PM MST
Where
Crowley County, 2 mi ENE of Olney Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.181, -103.896

Hail, Pueblo

When
June 26, 3:40 PM MST to 3:45 PM MST
Where
Pueblo County, 5 mi NE of Beulah
Measured
1 in hail
Reported by
Public
Coordinates
38.131, -104.915

Hail, Fremont

When
June 26, 3:42 PM MST to 3:47 PM MST
Where
Fremont County, 2 mi ENE of Florence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.391, -105.086

Hail, Huerfano

When
June 26, 3:46 PM MST to 3:51 PM MST
Where
Huerfano County, 1 mi NW of La Veta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.510, -105.013

Hail, Otero

When
June 26, 3:50 PM MST to 3:55 PM MST
Where
Otero County, 2 mi SSE of Fowler
Measured
1 in hail
Reported by
Public
Coordinates
38.093, -104.006

Hail, Huerfano

When
June 26, 3:51 PM MST to 4:10 PM MST
Where
Huerfano County, 12 mi SSE of Walsenburg
Measured
2.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.460, -104.696

Very large hail damaged vehicles, broke windows, and destroyed roofs on structures in a mostly rural area.

Hail, Huerfano

When
June 26, 4:10 PM MST to 4:15 PM MST
Where
Huerfano County, 2 mi SSW of La Veta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.473, -105.014

Thunderstorm Wind, Otero

When
June 26, 4:10 PM MST
Where
Otero County, 1 mi NE of La Junta
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.980, -103.537

Hail, Otero

When
June 26, 4:24 PM MST to 4:44 PM MST
Where
Otero County, La Junta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.970, -103.550

Hail, Pueblo

When
June 26, 4:30 PM MST to 4:35 PM MST
Where
Pueblo County, 22 mi SSE of Boone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.956, -104.095

Hail, Otero

When
June 26, 4:47 PM MST to 5:07 PM MST
Where
Otero County, 3 mi ENE of Rocky Ford to 1 mi W of Rocky Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.067, -103.669

Hail, Las Animas

When
June 26, 4:48 PM MST to 4:53 PM MST
Where
Las Animas County, 1 mi N of Trinidad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.184, -104.520

Hail, Kiowa

When
June 26, 5:00 PM MST to 5:05 PM MST
Where
Kiowa County, 8 mi S of Haswell
Measured
0.75 in hail
Reported by
Public
Coordinates
38.334, -103.150

Thunderstorm Wind, Otero

When
June 26, 5:10 PM MST to 5:13 PM MST
Where
Otero County, 8 mi SSW of La Junta to 7.8 mi SSW of La Junta
Measured
78 kt (90 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
37.863, -103.606

An intense thunderstorm wind gust occurred on County Road R, hitting a ranch. Major damage occurred to a 50-foot long shed, which damaged a truck inside. Debris from the shed was thrown several hundred feet to the east. Other farm equipment sustained damage as well. Several corrals were destroyed.

Hail, Baca

When
June 26, 5:23 PM MST to 5:28 PM MST
Where
Baca County, 8 mi NNW of Springfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.507, -102.676

Hail, Crowley

When
June 26, 5:25 PM MST to 5:30 PM MST
Where
Crowley County, 3 mi ESE of Crowley
Measured
0.75 in hail
Reported by
Public
Coordinates
38.183, -103.799

Hail, Kiowa

When
June 26, 5:36 PM MST to 5:41 PM MST
Where
Kiowa County, Eads
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.770

Flash Flood, Otero

When
June 26, 5:40 PM MST to 8:00 PM MST
Where
Otero County, Fowler to Rocky Ford
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.120, -104.020

A complex of strong to severe thunderstorms produced very heavy rain which flooded low areas and basements from Fowler to Rocky Ford.

Thunderstorm Wind, Otero

When
June 26, 5:50 PM MST
Where
Otero County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.120, -104.020

Hail, Prowers

When
June 26, 6:00 PM MST to 6:05 PM MST
Where
Prowers County, 1 mi NW of Lamar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -102.633

Hail, Bent

When
June 26, 6:10 PM MST to 6:15 PM MST
Where
Bent County, 7 mi NE of Mc Clave
Measured
1 in hail
Reported by
Public
Coordinates
38.202, -102.759

Hail, Crowley

When
June 26, 6:13 PM MST to 6:18 PM MST
Where
Crowley County, 2 mi S of Ordway
Measured
0.75 in hail
Reported by
Public
Coordinates
38.191, -103.750

Hail, Bent

When
June 26, 6:29 PM MST to 6:34 PM MST
Where
Bent County, 4 mi S of Caddoa
Measured
0.75 in hail
Reported by
Public
Coordinates
38.012, -102.930

Hail, Las Animas

When
June 26, 6:30 PM MST to 6:35 PM MST
Where
Las Animas County, 20 mi NNE of Kim
Measured
0.75 in hail
Reported by
Public
Coordinates
37.517, -103.211

Hail, Prowers

When
June 26, 7:10 PM MST to 7:25 PM MST
Where
Prowers County, 2 mi S of Lamar to Lamar
Measured
1 in hail
Reported by
Public
Coordinates
38.051, -102.620

Flash Flood, Prowers

When
June 26, 7:29 PM MST to 9:30 PM MST
Where
Prowers County, Lamar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.080, -102.620

An area of strong to severe thunderstorms produced very heavy rain in and around Lamar. Many streets were covered by at least 6 inches of water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40550, 40591, 40557, 40560, 40562, 40564, 40565, 40566, 40567, 40568, 40569, 40570, 40571, 40572, 40589, 40573, 40575, 40576, 40577, 40578, 44494, 40579, 40580, 40582, 41073, 40590, 40583, 40584, 40585, 40586, 40587, 40588, 41074.